Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 38, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 18, 2018, 7:04 PM CDT for DeKalb County, Putnam County, White County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2018, 7:04 PM CDT (00:04 UTC)
- Expired
- May 18, 2018, 7:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties DeKalb County, TN, Putnam County, TN, White County, TN
The radar
The Nashville radar (KOHX), 87 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:15 PM CDT | TSTM WND DMG | Baxter, TN | DUPLEX DAMAGED BY FALLEN TREE AT 218 SECOND AVE. SOUTH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
181
WUUS54 KOHX 190004
SVROHX
TNC041-141-185-190030-
/O.NEW.KOHX.SV.W.0038.180519T0004Z-180519T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
704 PM CDT FRI MAY 18 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Eastern De Kalb County in Middle Tennessee...
Northwestern White County in Middle Tennessee...
Southwestern Putnam County in Middle Tennessee...
* Until 730 PM CDT.
* At 704 PM CDT, a severe thunderstorm was located 7 miles south of
Baxter, or 9 miles southwest of Cookeville, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Baxter around 720 PM CDT.
Cookeville and Algood around 730 PM CDT.
Other locations impacted by this severe thunderstorm include Burgess
Falls State Park, Hamptons Crossroads and Bakers Crossroads.
This includes Interstate 40 between mile markers 271 and 293.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3622 8533 3587 8557 3589 8583 3623 8573
3623 8568 3622 8566 3622 8564 3621 8563
3623 8559 3622 8557 3623 8556
TIME...MOT...LOC 0004Z 196DEG 23KT 3605 8561
HAIL...1.00IN
WIND...60MPH
$$
Rose2 follow-up statements
111
WWUS54 KOHX 190015
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
715 PM CDT FRI MAY 18 2018
TNC041-185-190024-
/O.CAN.KOHX.SV.W.0038.000000T0000Z-180519T0030Z/
De Kalb TN-White TN-
715 PM CDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DE KALB AND
NORTHWESTERN WHITE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been canceled.
LAT...LON 3622 8542 3607 8548 3608 8550 3608 8554
3605 8558 3606 8558 3606 8568 3608 8572
3608 8574 3623 8572 3622 8566 3622 8564
3621 8563 3623 8559 3622 8557 3623 8556
TIME...MOT...LOC 0014Z 194DEG 23KT 3612 8562
$$
TNC141-190030-
/O.CON.KOHX.SV.W.0038.000000T0000Z-180519T0030Z/
Putnam TN-
715 PM CDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN PUTNAM COUNTY...
At 714 PM CDT, a severe thunderstorm was located over Baxter, or near
Cookeville, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Cookeville around 730 PM CDT.
This includes Interstate 40 between mile markers 273 and 289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3622 8542 3607 8548 3608 8550 3608 8554
3605 8558 3606 8558 3606 8568 3608 8572
3608 8574 3623 8572 3622 8566 3622 8564
3621 8563 3623 8559 3622 8557 3623 8556
TIME...MOT...LOC 0014Z 194DEG 23KT 3612 8562
HAIL...1.00IN
WIND...60MPH
$$
Rose011
WWUS54 KOHX 190023
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
723 PM CDT FRI MAY 18 2018
TNC141-190033-
/O.EXP.KOHX.SV.W.0038.000000T0000Z-180519T0030Z/
Putnam TN-
723 PM CDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PUTNAM COUNTY
WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3622 8542 3607 8548 3608 8550 3608 8554
3605 8558 3606 8558 3606 8568 3608 8572
3608 8574 3623 8572 3622 8566 3622 8564
3621 8563 3623 8559 3622 8557 3623 8556
TIME...MOT...LOC 0023Z 196DEG 23KT 3617 8560
$$
RoseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:35 PM CDT, 29 minutes earlier.
Area forecast discussion, May 18, 6:35 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Nashville TN 635 PM CDT Fri May 18 2018 .UPDATE... FOR 00Z AVIATION DISCUSSION. && .DISCUSSION... Just like yesterday afternoon around this time, will be breaking out a late afternoon grouping to emphasize shwr/tstm coverage across the mid state region. Just like yesterday around this time also, short term models showing sounding profiles depicting sfc based CAPE values approaching 1500 J/KG, wet bulb zero and freezing levels 11 KFT - 13 KFT limiting the potential for hail to reach the ground, and with minimum unidirectional speed bulk shear values, and saturation noted in the lowest levels of the model soundings, Thus, a few tstms could reach strong thresholds with brief heavy downpours with localized minor flooding possible along with some gusty winds also, thru the remainder of the afternoon hrs. Convection will generally move from the south to the north around 20kts, so not anticipating any significant prolonged flooding issues. Looks like convection coverage shortly after 3 PM CDT (18/20Z) is mainly confined to eastern portions and the TN River Valley Regions of the mid state, but shwrs/tstms could become potentially more numerous across cntrl sections of the mid state as the remainder of the afternoon hrs progress, especially as main sfc frontal boundary bisecting the mid state late this morning continues its slow push nwd to just north of the TN/ KY state line by 7 PM CDT (19/00Z). Also, as mentioned in this mid mornings discussion, numerous outflow and heating boundaries across the mid state region will come into play as focusing mechanisms for convection as the afternoon hrs progress too. With all this expected convection across the mid state region this afternoon, variable sky conditions expected thru the late afternoon hrs. As compared to this time yesterday, latest NAM, GFS, and ECMWF solutions more in line with the timing of the upper level trough passage, pushing it westward from its present position loosely defined across the mid MS River Valley Region to bisecting the mid state by the mid morning hrs on Sat. Then the upper level trough is expected to push thru eastern portions of the mid state region on Sat afternoon. Will mention numerous light shwrs and iso tstms for locations just west of and across the Cumberland Plateau Region with sct light shwrs and iso tstms remainder of mid state region this evening. Sct light shwrs should persist across ern portions of the mid state after midnight tonight with iso light shwrs elsewhere. Also, can not totally rule out the development of patchy fog after midnight for locations not receiving rainfall with this potential lasting thru the mid morning hrs. As main sfc front well north of the mid state as the nighttime hrs progress, a broad southerly flow pattern will develop across the mid state region as the weekend progresses. Expect best chance of numerous light shwrs with iso tstms on Sat across ern locations as orographic diurnal heating influences become increasingly established as the day progresses. Locations to the west should experience iso/sct light shwrs/tstms. Most locations tonight thru the day on Sat will experience mocldy sky conditions. As Sat night into Sun progresses, weak upper level ridging will develop across the mid state region and persist thru at least Mon morning. Will at this time not put a lot of emphasis in the forecast that the latest NAM/GFS solutions develop in showing the formation of a tropical wave developing off the wrn FL coastline as Sun progresses, with the GFS showing more of a northerly track and the NAM showing more of a northwesterly one. Latest ECMWF not showing much if any development at all. As of this time, not supposed to be a major wx player in our mid state forecast anyway, other than potentially producing some enhanced substance across the mid state region. Plenty of moisture is expected to remain across the mid state though. If you thought I might mention the wx term "dirty ridge pattern here", you were totally correct to describe the wx pattern expected here. After mainly a dry Sat night other than possibly some iso light shwrs/tstms across eastern portions, the potential for iso/sct light shwrs/tstms is expected to persist Sun into Sun night. A little more potential of some upper level ridging influences working into the mid state region during the second half of next work week, but with at least upper level zonal flow persisting thru at least the first half of next week and no significant sfc frontal passages of note. A sfc boundary may approach the mid state region from the north and potentially parking itself just north of the TN/KY border late next week. Would like to see another set of model runs or two to confirm that upper level ridging will be more persistent and thus potentially lower the chances of shwrs/tstms during the second half of next work week. Thus, as of this time will continue with a summer time type of wx pattern with mainly late morning thru early evening light iso/sct shwrs and tstms to persist thru next work week with variable sky conditions expected. With all the above said, we are still not being placed by SPC in any type of svr tstm risk potential thru the next 7 days, although a few strong tstms here and there with maximum diurnal heating influences during the afternoon hrs each day possible. Despite the rounds of shwrs/tstms expected across the area thru next Fri, from tonight thru Fri night, total average areal QPF values are expected to range from just one and a half to two inches. As for temps, they are expected to continue to be a few degrees above seasonal normal values tonight thru next work week, with the warmest temps expected on Sun afternoon, when some locations will approach 90 degrees. Overnight lows will generally be in the mid to upper 60s. Afternoon high temps will generally be in the mid to upper 80s, around 80 to lower 80s Cumberland Plateau Region. && .AVIATION... 00Z TAF DISCUSSION. BNA/MQY/CKV/CSV...An upper low continues to circulate near STL this evening with a shortwave more or less bisecting Middle Tennessee, leaving us with plenty of moisture and an unsettled weather pattern. Radar shows widely scattered convection persisting as we head into the evening, although this activity will diminish as we lose our surface heating. Look for for mainly light radiation fog overnight, with low ceilings developing at CSV toward morning. We are expecting another round of active weather tomorrow, mainly along the Cumberland Plateau. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......31 AVIATION........08
Hazardous weather outlook, May 18, 5:26 AM CDT, 13 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 526 AM CDT Fri May 18 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-191030- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 526 AM CDT Fri May 18 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight More scattered thunderstorms are forecast today and this evening. These storms will be capable of producing torrential rainfall and possibly localized flooding. Small hail and gusty winds will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed.
In the hours before
Special weather statement, May 18, 5:22 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Nashville TN
522 PM CDT FRI MAY 18 2018
TNZ006-182245-
Montgomery TN-
522 PM CDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY COUNTY
UNTIL 545 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, moving north at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Clarksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3663 8712 3663 8713 3662 8713 3661 8712
3658 8713 3657 8713 3656 8714 3655 8713
3649 8715 3650 8738 3664 8739 3664 8711
TIME...MOT...LOC 2221Z 183DEG 15KT 3657 8726
RoseSpecial weather statement, May 18, 6:38 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Nashville TN
638 PM CDT FRI MAY 18 2018
TNZ007-008-027-190015-
Robertson TN-Davidson TN-Sumner TN-
638 PM CDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAVIDSON...
SOUTHWESTERN SUMNER AND EASTERN ROBERTSON COUNTIES UNTIL 715 PM
CDT...
At 638 PM CDT, Doppler radar was tracking a strong thunderstorm over
Madison, or near Nashville, moving north at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Gallatin, Madison, Hendersonville, Goodlettsville, White House,
Millersville, Lakewood, Ridgetop, Cross Plains, Hermitage, Old
Hickory, Orlinda, Whites Creek and Cottontown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3649 8640 3629 8654 3632 8654 3632 8655
3631 8656 3627 8656 3625 8659 3622 8658
3614 8664 3621 8685 3660 8671
TIME...MOT...LOC 2338Z 202DEG 28KT 3625 8671
RoseSpecial weather statement, May 18, 6:46 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Nashville TN 646 PM CDT FRI MAY 18 2018 TNZ031-032-064-065-190015- Putnam TN-De Kalb TN-Jackson TN-White TN- 646 PM CDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DE KALB...SOUTH CENTRAL JACKSON...NORTHWESTERN WHITE AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 715 PM CDT... At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near Smithville, moving north at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cookeville, Smithville, Algood, Baxter, Hamptons Crossroads, Bakers Crossroads and Burgess Falls State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3582 8564 3588 8584 3628 8570 3617 8540 TIME...MOT...LOC 2346Z 202DEG 28KT 3592 8571 Rose
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:13 PM CDT | Special Weather Statement | OHX | Trousdale | 32 min |
| May 18, 7:28 PM CDT | Special Weather Statement | OHX | Sumner | 32 min |
| May 18, 7:52 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Robertson, Sumner | 23 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.